Learn something new every day
More Info... by email
Melasma is a relatively common type of skin discoloration which is almost entirely seen among women. The causes for this condition are not completely understood, although hormonal changes are thought to play a hefty role. Genetic factors, nutritional deficiencies, or the use of oral contraceptives may also be potential causes of melasma. Medical conditions such as endocrine or liver dysfunction or the use of certain medications are believed to be among the possible causes of melasma as well. Any specific questions or concerns about potential causes of melasma on an individual basis should be discussed with a doctor or other medical professional.
Natural hormonal changes as well as hormonal fluctuations caused by the use of oral contraceptives are thought to be the chief causes of melasma. This is primarily due to the fact that this condition almost exclusively affects women of childbearing age. At the same time, women who have gone through menopause and are taking supplemental estrogen rarely have this condition. For this reason, it is thought that progesterone may be a contributing factor instead of estrogen. Many women develop melasma during pregnancy, and the excess pigmentation generally disappears shortly after delivery.
Genetic factors may play a role in some cases of melasma, as it seems to be more common in some families than in others. Those with nutritional deficiencies may carry an increased risk of developing this skin condition as well. It is important to note that in most cases, the exact causes of melasma are not known.
Endocrine or liver dysfunction are thought to be responsible for the development of melasma among some patients. Proper medical treatment of these conditions may prevent this symptom from developing. Blood tests or diagnostic testing such as ultrasound or x-rays may be used in order to rule out these issues when melasma is diagnosed. In most cases, the increased skin pigmentation associated with this condition is not an indicator of serious health issues.
The use of some medications may cause melasma in some cases. Drugs used to control seizures are among the types of medications which can increase skin pigmentation. Excessive sun exposure can cause this symptom as well, particularly among those with pre-existing sensitivity to sunlight. When sun exposure is the cause of this symptom, it is not uncommon for the increased pigmentation to only occur during summer months when exposure to direct sunlight is typically at its highest.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!